Ask a doctor

Why is my face burning, peeling, tight, and glossy when using Retin A (Tretinoin) .1% every evening?

I am 42 started a Retin A (Tretinoin) .1% every night. It's leaving my face very tight, my forehead and nose have a glossy look, and peeling a lot. When I apply Aveeno 70% uva/uvb sunblock my face feels like it's on fire. What should I do differently? I don't want to stop using it because it is getting rid of wrinkles and sun/age spots.

Doctor Answers (1)

Tretinoin is an excellent topical, however...

+1
Tretinoin is an excellent topical, however it can be very irritating. I always start my patients with the .04% to avoid such irritation. My first suggestion would be to get a lower percentage. If that is not possible then you can apply your .01% Tretinoin every other night or every two nights and gradually work your way to every night once your skin has become accustomed to it. You can also apply a moisturizer on top of the Tretinoin to help with the dry tight feeling. The peeling is a good thing; the Tretinoin is exfoliating the top dead layer of skin, this will eventually subside. As far as the burning sensation after sunblock application this does sometimes happen when the skin is peeling, try applying a moisturizer before your sunscreen to see if that helps.


Irvine Dermatologic Surgeon
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.